Alert archive / Michigan / Frost Advisories in 2018

Frost Advisory 2, NWS Grand Rapids, MI

October 13, 20188 counties in Michigan

NWS Grand Rapids, MI issued this frost advisory at Oct 13, 2018, 4:03 PM EDT for 8 counties in Michigan. It took effect at Oct 14, 2018, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2018, 4:03 PM EDT (20:03 UTC)
In effect from
Oct 14, 2018, 2:00 AM EDT
Expired
Oct 14, 2018, 8:20 AM EDT
In force
6 hr
Issued by
NWS Grand Rapids, MI

Counties Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 65 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WWUS73 KGRR 132003
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
403 PM EDT Sat Oct 13 2018

MIZ058-059-065>067-072>074-140415-
/O.NEW.KGRR.FR.Y.0002.181014T0600Z-181014T1300Z/
Ionia-Clinton-Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson-
Including the cities of Ionia, St. Johns, Hastings, Charlotte, 
Lansing, Kalamazoo, Battle Creek, and Jackson
403 PM EDT Sat Oct 13 2018

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY...

The National Weather Service in Grand Rapids has issued a Frost
Advisory...which is in effect from 2 AM to 9 AM EDT Sunday. 

HAZARDOUS WEATHER...

 * Frost for several hours late tonight into early Sunday 
   morning.
   

IMPACTS...

 * Damage to sensitive, unprotected vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A Frost Advisory is issued when frost is expected to develop
during the growing season. Those with agricultural interests in
the advised area are advised to harvest or protect tender
vegetation. Also...potted plants normally left outdoors should be
covered or brought inside away from the cold.

&&

$$
3 follow-up statements
537 
WWUS73 KGRR 140232
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1032 PM EDT Sat Oct 13 2018

MIZ058-059-065>067-072>074-141045-
/O.CON.KGRR.FR.Y.0002.181014T0600Z-181014T1300Z/
Ionia-Clinton-Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson-
Including the cities of Ionia, St. Johns, Hastings, Charlotte, 
Lansing, Kalamazoo, Battle Creek, and Jackson
1032 PM EDT Sat Oct 13 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SUNDAY...

HAZARDOUS WEATHER...

 * Frost for several hours late tonight into early Sunday 
   morning. 

IMPACTS...

 * Damage to sensitive, unprotected vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A Frost Advisory is issued when frost is expected to develop 
   during the growing season. Those with agricultural interests 
   in the advised area are advised to harvest or protect tender 
   vegetation. Also...potted plants normally left outdoors 
   should be covered or brought inside away from the cold.

&&

$$

wdm
707 
WWUS73 KGRR 140720
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
320 AM EDT Sun Oct 14 2018

MIZ058-059-065>067-072>074-141300-
/O.CON.KGRR.FR.Y.0002.000000T0000Z-181014T1300Z/
Ionia-Clinton-Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson-
Including the cities of Ionia, St. Johns, Hastings, Charlotte, 
Lansing, Kalamazoo, Battle Creek, and Jackson
320 AM EDT Sun Oct 14 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

HAZARDOUS WEATHER...

 * Frost through 9 am.

IMPACTS...

 * Damage to sensitive, unprotected vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A Frost Advisory is issued when frost is expected to develop 
   during the growing season. Those with agricultural interests 
   in the advised area are advised to harvest or protect tender 
   vegetation. Also...potted plants normally left outdoors 
   should be covered or brought inside away from the cold. 

&&

$$
882 
WWUS73 KGRR 141220
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
820 AM EDT Sun Oct 14 2018

MIZ058-059-065>067-072>074-141330-
/O.CAN.KGRR.FR.Y.0002.000000T0000Z-181014T1300Z/
Ionia-Clinton-Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson-
Including the cities of Ionia, St. Johns, Hastings, Charlotte, 
Lansing, Kalamazoo, Battle Creek, and Jackson
820 AM EDT Sun Oct 14 2018

...FROST ADVISORY IS CANCELLED...

Temperatures will begin to rise as the sun comes up and National 
Weather Service in Grand Rapids has cancelled the Frost Advisory. 

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at Oct 13, 3:02 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Oct 13, 3:02 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Grand Rapids MI
302 PM EDT Sat Oct 13 2018

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 302 PM EDT Sat Oct 13 2018

Mostly fair and cool weather will continue through the week. Some
frosty temperatures in the 30s are expected tonight. Low pressure
will track north of Lower Michigan pushing a cold front through on
Sunday night with a few showers. Another cold front arrives on
Wednesday with rain and snow showers.

&&

.DISCUSSION...(This evening through next Saturday)
Issued at 302 PM EDT Sat Oct 13 2018

Persistent upper trough across central and eastern Canada over
the next week will result in active northern stream affecting the
Great Lakes as series of clippers and trailing cold fronts bring
bouts of light precipitation.

Tricky temperature forecast for tonight with surface ridging
moving east and clouds and winds increasing late as low pressure
and trailing cold front approach from the northwest. COnditions
should be favorable for frost to form across the southeast zones
and a frost advisory is in effect there.

The first low tracks north of Lake Superior Sunday night with
light showers with another low to follow for Wednesday. This one
has enough cold air to see a mix with snow, especially across the
northern zones as 850 MB temps fall below minus 5C.

If skies clear out Wednesday night, a hard freeze is likely as temps
will plummet into the 20s just about everywhere.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 140 PM EDT Sat Oct 13 2018

VFR conditions will continue through Sunday morning. Winds will go
southwest this afternoon and could gust to around 20 knots at
times before decreasing below 10 knots this evening.

&&

.MARINE...
Issued at 302 PM EDT Sat Oct 13 2018

No changes to the Small Craft Advisory as southwest flow
increases tonight with waves building through Sunday morning then
decreasing during the afternoon.

&&

.HYDROLOGY...
Issued at 140 PM EDT Sat Oct 13 2018

Rivers continue to stabilize and gradually fall after steady rain
earlier this week led to rising water levels near or over bankfull
for some rivers. Our next chance for light rain will arrive Sunday
into Sunday night, but no significant rainfall is expected to impact
river levels. Otherwise dry conditions will dominate next week
before rain returns for Friday into Friday night. Continued falling
water levels into the start of next week are expected.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Frost Advisory from 2 AM to 9 AM EDT Sunday for MIZ058-059-
     065>067-072>074.

LM...Small Craft Advisory until 4 PM EDT Sunday for LMZ844>849.

&&

SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno
HYDROLOGY...ANH
MARINE...Ostuno
Hazardous weather outlook, Oct 13, 4:14 AM EDT, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
414 AM EDT Sat Oct 13 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-140815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
414 AM EDT Sat Oct 13 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Areas of frost are possible tonight especially along I-94.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Frost and freezing temperatures are possible again Tuesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-140815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
414 AM EDT Sat Oct 13 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Conditions hazardous to small craft are expected today and
especially this evening through Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous conditions for small craft will continue on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

Nearby

Frost Advisories in Michigan, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.